Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 27, NWS Quad Cities, IA

April 4, 2023Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 4, 2023, 4:33 AM CDT for Rock Island County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2023, 4:33 AM CDT (09:33 UTC)
Expired
Apr 4, 2023, 5:00 AM CDT
In force
27 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 16 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:57 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 4, 2:57 AM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
257 AM CDT Tue Apr 4 2023

.SYNOPSIS...
Issued at 255 AM CDT Tue Apr 4 2023

Warm front extended from central MO to central IL with temps well in
the 60s and dewpoints in the lower to mid 60s south of the front.
To the north of the front across the dvn cwa temps were in the
40s with a brisk northeast winds. Isolated elevated thunderstorms
were developing.

&&

.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Tue Apr 4 2023

...Dangerous Severe Weather Today and Tonight...

Be Weather Aware!

Today and tonight: Volatile and dangerous day ahead with an
intense cyclone tracking from CO to se MN. This system will have
all the ingredients necessary for severe storms including long-
lived supercells producing strong to possibly violent tornadoes,
giant hail of 2 inches or greater in diameter (hen egg or larger),
and damaging winds of over 75 mph. The wind fields will be very
strong with a LLJ of 60-70 kts, and an h250 jet of 170 kts! Deep
layer shear will be very strong and SRH values of at least 500
J/kg. More than enough for the potential for long-track tornadoes,
especially later this afternoon and into the overnight hours
(even more dangerous!). The warm front will lift northward across
the cwa which will be key to the location of the strongest
tornadoes. Afternoon temps will range from the lower 60s along Hwy
20 to the lower to mid 80s in our southern counties. Dewpoints
are expected to be in the lower to mid 60s, similar to last
Friday's event. Today's temps will be warmer than on Friday and
thus CAPE values will be more favorable for explosive development.
We will also need to keep an eye on the strength of the cap.
Later tonight is when the strong cold front/dry line arrives.

Now let's dig more into the severe details: CAM's suggest 3 rounds
of severe storms. Round 1) This morning scattered elevated
supercells producing large hail until about noon. This is when
the LLJ strengthens to 40 kts with deep layer shear strengthening
and frzg lvls about 11k ft which is ideal for severe hail. Round
2) Later this afternoon/evening the cap begins to break and
supercells develop with all modes of dangerous severe weather
occurs as mentioned above. Round 3) After midnight a squall line
accompanies the strong cold front/dry line with the potential for
damaging winds/QLCS tornadoes. Can't rule out supercells with
strong tornadoes during the night due to the very strong
shear/wind fields.

.LONG TERM...(Wednesday through Monday)
Issued at 255 AM CDT Tue Apr 4 2023

Pattern change to quieter weather for a while with a northwest to
zonal flow. Colder Wednesday and Thursday and windy then
temperatures look to warm up into the 60s and 70s this weekend and
into early next week. There is a chance of showers on Sunday into
Sunday night with the passage of a trough.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1239 AM CDT Tue Apr 4 2023

CIGS becoming MVFR/lcl IFR as moisture increases. There will be
several rounds of thunderstorms. The first will be this morning
with scattered storms, then another round later this afternoon and
evening, and a third will be a squall line ahead of a strong cold
front Tues night. All of these storms will pose a threat for
tornadoes, large hail, and damaging winds, especially later this
afternoon and Tue night. Northeast winds gusting up to 30 kts
north of a warm front, then southerly as the front passes your
location. Strengthening winds aloft will pose a LLWS hazard Tue
evening and overnight.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
Hazardous weather outlook, Apr 4, 3:47 AM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
347 AM CDT Tue Apr 4 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
347 AM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has a moderate risk (4 of 5) for today
and tonight.

Multiple rounds of severe thunderstorms are expected with long
track supercells and strong tornadoes along with damaging winds
and very large hail. Prepare now!

These severe thunderstorms will be fast moving at 60 mph!

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Wednesday morning: There is a slight risk for severe thunderstorms
east of the Mississippi River. Damaging winds and large hail are
the main risks. An isolated tornado is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today through Wednesday morning.

Haase

In the hours before

Special weather statement, Apr 4, 4:19 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
419 AM CDT Tue Apr 4 2023

IAZ067-068-078-ILZ015-024-040945-
Mercer IL-Rock Island IL-Scott IA-Muscatine IA-Louisa IA-
419 AM CDT Tue Apr 4 2023

...A strong thunderstorm will impact portions of southwestern Rock
Island, northwestern Mercer, northeastern Louisa, southwestern Scott
and southeastern Muscatine Counties through 445 AM CDT...

At 417 AM CDT, Doppler radar was tracking a strong thunderstorm near
Muscatine, moving east at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Illinois City and Fairport around 430 AM CDT.

Other locations in the path of this storm include Montpelier, Blue
Grass, Buffalo, Andalusia and Taylor Ridge.

This includes Interstate 280 between mile markers 4 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4133 9112 4141 9116 4157 9063 4136 9055
TIME...MOT...LOC 0917Z 250DEG 32KT 4136 9103

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 4:19 AM CDTSpecial Weather StatementDVNMuscatine26 min
Apr 4, 7:13 AM CDTSpecial Weather StatementDVNKeokuk32 min
Apr 4, 7:38 AM CDTSevere Thunderstorm WarningDVNIowa, Jefferson, Johnson, Keokuk, Washington37 min
Apr 4, 7:43 AM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Keokuk, Washington32 min
Apr 4, 8:11 AM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Louisa, Muscatine, Washington49 min
Apr 4, 8:12 AM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Johnson, Linn33 min
Apr 4, 8:29 AM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Johnson, Jones, Linn31 min
Apr 4, 8:52 AM CDTSevere Thunderstorm Warning Considerable damage threatDVNCedar, Clinton, Muscatine, Scott38 min
Apr 4, 9:24 AM CDTSevere Thunderstorm Warning Considerable damage threatDVNCedar, Clinton, Muscatine, Scott51 min
Apr 4, 9:54 AM CDTSevere Thunderstorm Warning Destructive damage threatDVNClinton, Scott34 min
Apr 4, 10:06 AM CDTSevere Thunderstorm WarningDVNClinton, Scott24 min
Apr 4, 10:26 AM CDTSevere Thunderstorm Warning Destructive damage threatDVNClinton64 min
Apr 4, 10:43 AM CDTSevere Thunderstorm WarningDVNClinton, Jackson32 min
Apr 4, 5:46 PM CDTSevere Thunderstorm WarningDVNLee44 min
Apr 3, 7:10 PM CDTSpecial Weather StatementDVNHenry35 min
Apr 3, 8:03 PM CDTSpecial Weather StatementDVNBureau27 min
Apr 4, 4:57 AM CDTSpecial Weather StatementDVNRock Island33 min
Apr 4, 5:21 AM CDTSpecial Weather StatementDVNBureau39 min
Apr 4, 10:16 AM CDTTornado WarningDVNBureau, Henry, Whiteside14 min
Apr 4, 11:16 AM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside44 min
Apr 4, 11:23 AM CDTSevere Thunderstorm Warning Destructive damage threatDVNBureau, Putnam37 min
Apr 4, 6:25 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough35 min
Apr 4, 6:41 PM CDTTornado WarningDVNMcDonough34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.